Alert archive / Arizona / Winter Storm Warnings in 2024

Winter Storm Warning 4, NWS Tucson, AZ

March 31, 20246 counties in Arizona

NWS Tucson, AZ issued this winter storm warning at Mar 31, 2024, 12:04 PM MST for 6 counties in Arizona. It was in force for 33 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2024, 12:04 PM MST (19:04 UTC)
Expired
Apr 1, 2024, 9:00 PM MST
In force
33 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 6:03 AM MSTSNOW 5Summerhaven, AZStorm total 5 inches in Summerhaven through 6 AM 4/1.
Apr 1, 9:00 AM MSTSNOW 6Hannagan Meadow, AZEvent snowfall from Saturday March 31 evening through Sunday morning. Hannagan Meadow SNOTEL site.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS45 KTWC 311904
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
1204 PM MST Sun Mar 31 2024

AZZ510>514-011100-
/O.UPG.KTWC.WW.Y.0013.000000T0000Z-240402T0400Z/
/O.NEW.KTWC.WS.W.0004.240331T1904Z-240402T0400Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
1204 PM MST Sun Mar 31 2024

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MST MONDAY ABOVE
7000 FEET...

* WHAT...Heavy snow above 7000 feet. Additional snow accumulations
  of 8 to 15 inches. A few locations above 8000 feet up to 18 
  inches. Winds gusting as high as 50 mph.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...Until 9 PM MST Monday.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring down tree branches. Blowing snow could
  restrict visibilities at times.

* ADDITIONAL DETAILS...Snow levels will fall as low as 5500 to
  6000 feet at times, but any significant accumulations should be
  above 7000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
449 
WWUS45 KTWC 010939
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
239 AM MST Mon Apr 1 2024

AZZ510>514-012300-
/O.CON.KTWC.WS.W.0004.000000T0000Z-240402T0400Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
239 AM MST Mon Apr 1 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING ABOVE 7000 FEET...

* WHAT...Heavy snow above 7000 feet. Additional snow accumulations
  today of 3 to 7 inches. 

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...Until 9 PM MST Monday.

* IMPACTS...Travel could be very difficult to impossible. Blowing
  snow could restrict visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
195 
WWUS45 KTWC 012040
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
140 PM MST Mon Apr 1 2024

AZZ510>514-020400-
/O.CON.KTWC.WS.W.0004.000000T0000Z-240402T0400Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
140 PM MST Mon Apr 1 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING ABOVE 7000 FEET...

* WHAT...Periods of moderate to heavy snow above 7000 feet.
  Additional snow accumulations today of 3 to 6 inches.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...Until 9 PM MST Monday.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
428 
WWUS45 KTWC 020400
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
900 PM MST Mon Apr 1 2024

AZZ510>514-020500-
/O.EXP.KTWC.WS.W.0004.000000T0000Z-240402T0400Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
900 PM MST Mon Apr 1 2024

...WINTER STORM WARNING WILL EXPIRE AT 9 PM MST THIS EVENING
ABOVE 7000 FEET...

A few light snow showers will little additional accumulation will
continue through midnight. 

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Mar 31, 1:48 AM MST, 10 hours 16 minutes earlier.

Area forecast discussion, Mar 31, 1:48 AM MST, 10 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
148 AM MST Sun Mar 31 2024

.SYNOPSIS...A strong late season storm system will maintain gusty
winds over southern Arizona today, especially east of Tucson, with
widespread showers and some thunderstorms across the area today
through Monday and possibly a few into Tuesday. Much colder
temperatures are expected through Tuesday with warmer afternoons
Wednesday through Friday.Another weather system passing by to the
north may bring a return to breezy and cooler conditions next
weekend with a chance of a few showers mainly across central and
northern Arizona.

&&

.DISCUSSION...A strong late season system is moving into southeast
Arizona today. Latest IR satellite imagery clearly shows the frontal
band lined up across western Arizona and this will be moving
eastward this morning into the western sections of our forecast
area. As the front pushes to the east it will slow down and not
completely push through the forecast area until late tonight/early
Monday morning. Expect continued gusty south to southwest winds
along and ahead of the cold front. A Wind Advisory remains in effect
until 8 PM this evening for Graham/Greenlee/Cochise Counties and
covers this well.

Along and behind the front, widespread valley rain and mountain snow
is expected with an embedded rumble of thunder possible along with a
quick drop off in temperatures. Post frontal temperatures will
generally be in the 50s. The trough will be quite slow to clear our
area as an upper low on the southern end of the trough moves through
Monday. Given this scenario, expect on and off shower activity to
continue tonight through Monday. Given the instability on Monday, a
few thunderstorms are expected as well within the broader shower
activity and wouldn't be surprised to see some small hail.
Meanwhile, snow levels will drop to around 5500 to 6000 feet with
this system. 6 to 12 inches of snow with locally higher amounts on
the peaks is reasonable. Valley QPF amounts will be 0.25" to 1.00"
for most locales.

The back end of the positively tilted trough will still be over our
region on Tuesday and with continued moisture and cyclonic flow
aloft, a few lingering showers are possible mainly east of Tucson.
Morning temperatures will be close to freezing for the normally
colder spots such as the Sulphur Spring Valley Tuesday and
Wednesday. Cloud cover Tuesday morning may keep temperatures up just
enough. We'll be watching this over the next couple of days.

Otherwise, drier conditions finally return area-wide by Wednesday.
as transient ridging builds in. This will result in dry conditions
and warming temperatures through Thursday. Then ensembles are
showing another trough Friday into next weekend with a return to
gusty winds, cooler temperatures and precipitation chances mainly
north of Tucson.

&&

.AVIATION...Valid through 01/12Z.
Increasing clouds from W to E this morning, becoming SCT-BKN 7-9k ft
MSL with BKN-OVC layers above. SHRA/mountain SHSN developing after
31/11Z from W to E, reaching KTUS/KOLS around 31/20Z and KDUG around
01/03Z. An approaching cold front will keep winds elevated at 15-30
kts and gusts to 40 kts, especially at KOLS and KDUG, through the
early evening, before diminishing aft 01/03Z to around 10 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An approaching weather system will lead to strong
winds today mainly east of Tucson with speeds 20 to 25 mph and
locally 30 mph in some spots. Gusts will be higher and locally as
high as 50 mph, primarily over higher terrain or favored locations
like near Sierra Vista. Widespread precipitation arriving with a
cold front move in from the west today and continuing off and on
through Monday evening, with possible lingering showers Tuesday.
Isolated embedded thunderstorms are possible throughout the event
with a bit of emphasis on Monday afternoon. Much cooler after the
frontal passage. Dry and warming up Wednesday onward.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MST this evening for AZZ507>514.

Winter Weather Advisory from 8 AM this morning to 9 PM MST Monday
for AZZ510>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Winter Storm Warnings in Arizona, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.